Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 103, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 3, 2020, 11:35 AM CDT for Howell County, Texas County, Missouri. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2020, 11:35 AM CDT (16:35 UTC)
- Expired
- May 3, 2020, 12:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Howell County, MO, Texas County, MO
The radar
The Springfield radar (KSGF), 128 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 11:45 AM CDT | HAIL 1.25 | 2 Ssw Caulfield, MO | |
| May 3, 11:53 AM CDT | HAIL 1.75 | Caulfield, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 8:34 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 4.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1461 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted.
758
WUUS53 KSGF 031635
SVRSGF
MOC091-215-031715-
/O.NEW.KSGF.SV.W.0103.200503T1635Z-200503T1715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1135 AM CDT Sun May 3 2020
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Howell County in south central Missouri...
Southeastern Texas County in south central Missouri...
* Until 1215 PM CDT.
* At 1134 AM CDT, severe thunderstorms were located along a line
extending from 12 miles northwest of Houston to 6 miles southwest
of Cabool to 13 miles north of Bakersfield, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
West Plains... Mountain View...
Willow Springs... Cabool...
Houston... Pomona...
Summersville... Raymondville...
South Fork... Brandsville...
Lanton... Pottersville...
Caulfield... Eunice...
Yukon... Clear Springs...
Solo... Pine Crest...
Simmons... Peace Valley...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3679 9212 3680 9210 3705 9209 3706 9211
3743 9210 3742 9164 3650 9168 3650 9212
TIME...MOT...LOC 1634Z 273DEG 46KT 3742 9216 3705 9217 3672 9221
HAIL...1.00IN
WIND...60MPH
$$
Raberding2 follow-up statements
831
WWUS53 KSGF 031647 RRA
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1147 AM CDT Sun May 3 2020
MOC091-215-031715-
/O.CON.KSGF.SV.W.0103.000000T0000Z-200503T1715Z/
Howell MO-Texas MO-
1147 AM CDT Sun May 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR HOWELL AND SOUTHEASTERN TEXAS COUNTIES...
At 1147 AM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Houston to 8 miles northeast of
Willow Springs to near West Plains, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
West Plains... Mountain View...
Willow Springs... Cabool...
Houston... Pomona...
Summersville... Raymondville...
South Fork... Brandsville...
Lanton... Pottersville...
Caulfield... Eunice...
Yukon... Clear Springs...
Solo... Pine Crest...
Simmons... Peace Valley...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3679 9212 3680 9210 3705 9209 3706 9211
3743 9210 3742 9164 3650 9168 3650 9212
TIME...MOT...LOC 1647Z 266DEG 82KT 3741 9193 3706 9184 3673 9190
HAIL...1.00IN
WIND...60MPH
$$
Raberding609
WWUS53 KSGF 031711
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1211 PM CDT Sun May 3 2020
MOC091-215-031721-
/O.EXP.KSGF.SV.W.0103.000000T0000Z-200503T1715Z/
Howell MO-Texas MO-
1211 PM CDT Sun May 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR HOWELL AND SOUTHEASTERN TEXAS
COUNTIES WILL EXPIRE AT 1215 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
south central and southwestern Missouri.
LAT...LON 3679 9212 3680 9210 3705 9209 3706 9211
3743 9210 3742 9164 3650 9168 3650 9212
TIME...MOT...LOC 1711Z 273DEG 46KT 3739 9156 3704 9148 3671 9154
$$
RaberdingWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:58 AM CDT, 4 hours 37 minutes earlier.
Area forecast discussion, May 3, 6:58 AM CDT, 4 hours 37 minutes before
Area Forecast Discussion National Weather Service Springfield MO 658 AM CDT Sun May 3 2020 .SHORT TERM...(Today and tonight) Issued at 237 AM CDT Sun May 3 2020 A rather weak front was located across central Missouri this morning. Showers and thunderstorms are expected to develop along this boundary as short waves move through the zonal upper level flow today and the front sags south. The CAMS models are struggling a bit this morning, showing showers developing where the radar was clear. However, there is more confidence for shower and storm development as we approach sunrise as a 500mb jet moves over Missouri and the front sags into the Ozarks. Model continue to suggest elevated instability will be sufficient at up to around 1200-1500 J/kg but shear remains weak at less than 20kts. This would allow for some strong to isolated severe storms this morning marginally severe hail and winds possible. Temperatures today will be more seasonable than yesterday but will still climb into the lower to middle 70s. High pressure will move over Missouri This evening and overnight which will bring a break in rain chances with a mild night expected for the region. .LONG TERM...(Monday through Saturday) Issued at 237 AM CDT Sun May 3 2020 The frontal boundary will lift back north during the day Monday and bring the potential for severe weather to the region. With eh return flow and increasing moisture, severe thunderstorms will be possible. Models show from 1500 to 2500 j/kg of instability during the day, though cloud cover may limit heating a bit. Steep mid level lapse rates will be present and the overall shear expected may allow for storms to initially develop as discrete storms or supercells with large hail and damaging winds the main concerns. The wind fields and low level helicity values are not conducive for tornado formation but it will remain a feature to monitor. Especially where storms move along the front or surface boundaries. With the potential for very strong updrafts, hail to golf balls in size or possibly larger will be possible. The system will also be bring the potential for some localized heavy rainfall with may produce some localized flooding in flood prone areas Monday night into Early Tuesday morning. The remainder of the week looks fairly quiet with cooler weather expected. Daily highs will be about 5-10 degrees below normal as we get into the end of the week where normal daily highs this time of year are in the lower 70s. The cooler weather will be thanks to northwesterly upper level flow and and rounds of Canadian air sliding across the plains into the region. A quick moving system should bring some rain to the Ozarks Thursday night into Friday but other than this the period from 6-14 days from now looks rather quiet and cool. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 647 AM CDT Sun May 3 2020 A front will slowly sag south through the area today. An area of thunderstorms across eastern Kansas will move east across the Ozarks through this morning. This will bring MVFR ceilings as the storms move across the area. Once the storms move through the region, Ceilings will lift to low end VFR for the remainder of today and into the overnight hours. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Hatch LONG TERM...Hatch AVIATION...Hatch
Hazardous weather outlook, May 3, 5:15 AM CDT, 6 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 515 AM CDT Sun May 3 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041015- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 515 AM CDT Sun May 3 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited flooding risk. Limited lightning risk. DISCUSSION... A few storms are possible across southeastern Kansas and the southern Missouri Ozarks through this morning. The strongest storms could be capable of hail up to the size of quarters. Damaging straight line winds will also be possible with the most intense storms. Not all locations will be effected as coverage will be more scattered in nature. .DAYS TWO THROUGH SEVEN...Monday through Saturday. More robust thunderstorms are expected Monday afternoon and evening. Severe thunderstorms are very likely on Monday, with large hail to the size of golf balls and damaging wind gusts being primary hazards with this activity. Localized areas of flooding can not be ruled out on Monday and Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Hatch
In the hours before
Local storm report, May 3, 9:54 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
954 AM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM HAIL 2 S AVILLA 37.17N 94.13W
05/03/2020 E2.75 INCH JASPER MO PUBLIC
SOCIAL MEDIA REPORT OF WINDOWS BROKEN OUT OF
CAR.
&&
SRLocal storm report, May 3, 10:01 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1001 AM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM TSTM WND DMG CARTHAGE 37.18N 94.31W
05/03/2020 JASPER MO EMERGENCY MNGR
NUMEROUS REPORTS OF TREES AND POWERLINES
DOWN ACROSS CARTHAGE.
&&
TITUSLocal storm report, May 3, 10:42 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1042 AM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 AM TSTM WND DMG APPLETON CITY 38.19N 94.03W
05/03/2020 ST. CLAIR MO EMERGENCY MNGR
TREE LIMBS DOWN MAINLY NORTH OF HIGHWAY 52
IN APPLETON CITY. TIME ESTIMATED FROM RADAR.
&&
TITUSLocal storm report, May 3, 10:48 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1048 AM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 AM TSTM WND DMG ROGERSVILLE 37.12N 93.06W
05/03/2020 WEBSTER MO LAW ENFORCEMENT
12 INCH TREE DOWN.
&&
SRSpecial weather statement, May 3, 10:59 AM CDT, 36 minutes before
Special Weather Statement National Weather Service Springfield MO 1059 AM CDT Sun May 3 2020 MOZ069-070-081-082-092-031715- Camden MO-Wright MO-Laclede MO-Pulaski MO-Texas MO- 1059 AM CDT Sun May 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WRIGHT...LACLEDE... PULASKI...NORTHWESTERN TEXAS AND SOUTHEASTERN CAMDEN COUNTIES UNTIL 1215 PM CDT... At 1059 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 10 miles northwest of Lebanon to near Niangua. Movement was northeast at 35 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Fort Leonard Wood... Lebanon... Waynesville... St. Robert... Richland... Morgan... Stoutland... Plato... Twin Bridges... Competition... Devil's Elbow... Lynchburg... Sleeper... Falcon... Success... Laquey... Roby... Ozark Springs... Dry Knob... This includes Interstate 44 between mile markers 122 and 167. A Severe Thunderstorm Watch remains in effect until 400 PM CDT for central, south central and southwestern Missouri. LAT...LON 3744 9203 3742 9269 3783 9271 3797 9203 TIME...MOT...LOC 1559Z 243DEG 30KT 3777 9282 3741 9279 Raberding
Local storm report, May 3, 11:09 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1109 AM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 AM HAIL 1 W HOLLISTER 36.62N 93.24W
05/03/2020 M1.75 INCH TANEY MO AMATEUR RADIO
COLLEGE OF THE OZARKS; PICTURES.
&&The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 8:53 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 52 min |
| May 3, 9:03 AM CDT | Severe Thunderstorm Warning | SGF | Jasper | 42 min |
| May 3, 9:37 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade, St. Clair | 38 min |
| May 3, 9:39 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 51 min |
| May 3, 9:40 AM CDT | Severe Thunderstorm Warning | SGF | Jasper, Lawrence | 35 min |
| May 3, 9:45 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 11 min |
| May 3, 10:05 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Greene, Polk | 40 min |
| May 3, 10:14 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Lawrence, Stone | 31 min |
| May 3, 10:14 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade | 9 min |
| May 3, 10:21 AM CDT | Severe Thunderstorm Warning | SGF | Stone | 18 min |
| May 3, 10:33 AM CDT | Severe Thunderstorm Warning | SGF | Taney | 57 min |
| May 3, 10:36 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Laclede, Webster | 43 min |
| May 3, 10:44 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Taney, Webster | 46 min |
| May 3, 10:57 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 48 min |
| May 3, 10:59 AM CDT | Special Weather Statement | SGF | Laclede, Pulaski | 76 min |
| May 3, 11:03 AM CDT | Severe Thunderstorm Warning | SGF | Douglas, Texas, Wright | 46 min |
| May 3, 11:27 AM CDT | Severe Thunderstorm Warning | SGF | Taney | 34 min |
| May 3, 11:30 AM CDT | Severe Thunderstorm Warning | SGF | Ozark | 45 min |
| May 3, 11:41 AM CDT | Special Weather Statement | SGF | Dent, Phelps | 49 min |
| May 3, 11:55 AM CDT | Severe Thunderstorm Warning | SGF | Oregon, Shannon | 50 min |
| May 3, 12:12 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon | 36 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.